My 15 yr. old son was diagnosed with ideopathic epilepsy 3 yrs. ago. Initially misdiagnosed, it took 3 mths. to get him on the appropriate med.. During this 3 mth. period, he had 6 tonic/clonic seizures;during one of these, he was conscious and able to write, but unable to speak and with labored, loud breathing. We realized that he had also had some barely detectable absence seizures prior to this also. Dr. is unable to make a differential diagnosis between Juvenile myoclonic epilepsy and generalized seizures upon awakening. 4 of his seizures occurred in the morning and 2 in the afternoon - 1 while relaxing and one while playing basketball. He has been seizure-free for 3 yrs. on Depakote ER. The Dr. wants to try weaning him this summer, before he starts driving. My son and the rest of the family are extremely apprehensive about this. Dr. says if he has one seizure, he goes back on the med. for life. Only possible side-effect he has is fatigue, but not sure this is due to med. He has always been a "low-energy" kid. We are all scared about the possibility of another seizure and having to take precautions for an undetermined amount of time. My son also has a tendency toward anxiety and was medicated for it at the time of his diagnosis. He wants to stay on the medication. The Dr. said his chances of seizure-free remission are 50/50. Would you recommend giving weaning a try?
No, my son started on Trileptal, but it was the wrong med for generalized seizures. He then was switched to Depakote ER and Lamictal. He developed a mild rash (not really sure it was due to the Lamictal) after 1+ yrs. and the Dr. took him off the Lamictal immediately. Thankfully, he remained seizure-free. It really is hard to tell if my son's fatigue is due to the Depakote. He still maintains excellent grades and participates in school sports. In his free time, he mostly parks himself on the couch, but that is pretty normal for teens. He does need at least 8+ hrs. of sleep per night.
My son started having seizures at 15. He was first on Depakote, with in months he developed a rash. Changed him to Kepra and later added Topamax. Then took him off Kepra and left him on a low dose of topamax. Which was good and he was seizure free. When they tried to wean him at the age of 17 or so to see if he had out grown his seizures, we don't not see seizures but what when seen was muscle twitches (he was trying to have seizures). They put him back on his regular dose. He is now 21 and complained to his nero that he was tired all the time, could not study in college, memory was bad. They switched him to Lamictal. He loves this med compared to all the others. He said he was tired of not feeling 100%, not ever wanting to do anything. The years that I know now about seizures and what my son was like before them, the drugs do take alot from them but then they keep the seizures away. I understand your family and yours worry about weaning him. I never got sleep during the med change or weaning. Every noise made me jump thinking it was him. Most of my son's was at night, as soon as he went to sleep. Stress also triggered them. I hope all goes well for your son.
Thanks so much for your response. It is very encouraging to hear that your son is living life, going to college, etc. How long after he started the weaning process, did your son experience the muscle twitches? Was the diagnosis Juvenile Myoclonic Epilepsy? I am so thankful that the seizures of both of our sons can be controlled on meds. If my son has even one seizure, he will go back on the med permanently. Lots of prayer and dependence on the Lord will get us through the weaning process. I wish you both well!
I am epileptic
I was just like you son for many years till I got diagnosed at the age of 58 years old! I have been seizing for 50 years! got love you and your son. Do what you and your son feel is right hun.
I hate seizures if you feel you need the meds then stay on em! Im now on topamax. I was on dilantin for years it really helped me but it is such bad sideeffects.
God bless you. Follow your heart Mom.
If they arent too many side affects, then stay on it. I have JME, and I take Keppra. I've been on Keppra for almost 5 years now. Started at 23, and I'm 28 now. I had one grand mal seizure and that was the worst month of my life. Not knowing your parents, you can move, and the headaches... if he's seizure free, keep the meds! Nothing is worse than having a seizure. And you cant drive after that. I say stay on it. Keppra has done very well for me... the only side affect I notice is irritability and mood swings, but they're not severe at all.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.